Wisconsin, 2020

Flood in Wisconsin, January 1 to 2, 2020

January 1 to 2, 2020 · NWS GRB · 1 event in 1 county or zone

An Ice Jam and high river stages produced flooding in the city of Oconto, called the worst flooding in decades. Water surrounded many homes and some businesses and the city of Oconto declared a flood emergency.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$96,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

An Ice Jam and high river stages produced flooding in the city of Oconto, called the worst flooding in decades. Water surrounded many homes and some businesses and the city of Oconto declared a flood emergency. Oconto had similar flooding from ice jams in the late 1800s, 1922, and 1986. An estimated $480,000 worth of damage was reported during this event.

The flooding began during the previous month, the night of December 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 31, 10:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 31, 10:30 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1030 PM CST Tue Dec 31 2019

Updated aviation portion for 06Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 1022 PM CST Tue Dec 31 2019

Added some stratus and patchy fog to mainly north central WI
overnight. Temperatures are going to be an issue, as they have
already dropped to around zero in a few of the cold spots of far
north central WI, but will likely rebound if/when the low clouds
arrive.

&&

.SHORT TERM...Tonight and Wednesday
Issued at 229 PM CST Tue Dec 31 2019

The main forecast concern centers around how low to take
temperatures down tonight as skies go mostly clear and there is
fresh snow cover on the ground.

The 20Z MSAS surface analysis showed a broad area of low pressure
over extreme southeast Ontario. A modest ridge of high pressure
stretched from the central Plains north-northeast into southern
Canada. Visible satellite imagery indicated the back edge of low
clouds approaching central WI with a gradual push to the east.

The ridge of high pressure is expected to move into the western
Great Lakes region tonight, bringing mostly clear skies, a
diminishing west wind and a cold night to the forecast area. While
there will be some increase in high clouds late tonight, this will
not hold up temperatures. Look for readings to drop mainly into
the 5 to 10 above zero range over northern and central WI, 10 to
15 degrees eastern WI and middle to upper teens near Lake MI.

This surface ridge quickly shifts to the east by Wednesday
morning, allowing winds to become south-southwest and bring weak
WAA back to WI. Look for high/mid-clouds to move over northeast
WI, thus skies will gradually become partly sunny to mostly cloudy
by later Wednesday afternoon. Max temperatures for New Year's Day
to be above normal with readings in the upper 20s north, lower to
middle 30s south.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 229 PM CST Tue Dec 31 2019

Precipitation forecast for Friday and Sunday are the main
challenges for this period.

The models continue to have differences with the speed and partial
phasing of northern and southern stream shortwaves Friday. The
GFS, NAM and Canadian suggest more phasing takes place, which
produces a stronger surface system that is closer to Wisconsin.
The ECMWF has less phasing, a much weaker surface system and no
precipitation. Phasing systems are very challenging for man and
computer, so will keep the chance of snow going for Friday with
the best chance south of the forecast area.

There are also significant differences in the models handling of a
Clipper system north of the area Sunday or Sunday night. The jet
energy for that system is over data sparse Pacific Ocean so not
much confidence in that forecast either. It does look like it will
be near or a little above normal temperature wise until the
middle of next week.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1022 PM CST Tue Dec 31 2019

Had to switch gears with the forecast as low stratus has developed
in parts of central and north central WI. Models focus most of the
stratus and fog over north central and far northeast WI overnight
into early Wednesday morning, so have trended the forecast in that
direction. Otherwise, expect high and mid clouds to gradually
increase across the area on Wednesday, with perhaps a few snow
showers or flurries north of Rhinelander during the evening.

Light west winds will become a bit gusty from the south-southwest
on Wednesday. LLWS is expected at the GRB/ATW/MTW TAF sites
Wednesday afternoon and evening.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Kieckbusch
SHORT TERM.....Kallas
LONG TERM......RDM
AVIATION.......Kieckbusch
Hazardous weather outlook, Dec 31, 2:40 PM CST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
240 PM CST Tue Dec 31 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-012045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
240 PM CST Tue Dec 31 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Colder temperatures and lingering moisture will bring slippery
road conditions to much of northern and central Wisconsin
tonight.

An ice jam on the Oconto River will continue to bring flooding to
parts of the City of Oconto. An Areal Flood Warning remains in
effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Accumulating snow will be possible on Friday and Friday night,
and again on Sunday, but it is too early to forecast snow
amounts.

Other ice jams are possible, mainly across eastern Wisconsin.
Ice jams can cause rivers to rise suddenly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-012045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
240 PM CST Tue Dec 31 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

The probability for widespread hazardous weather is low.

AK/RDM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Oconto

When
January 1, 12:00 AM CST to January 2, 9:00 AM CST
Where
Oconto County, 0.5 mi WSW of Oconto to 1.67 mi NNW of Oconto
Cause
Ice Jam
Property damage
$96,000
Reported by
Local Official
Coordinates
44.878, -87.890

An ice jam and high river stages produced flooding in the city of Oconto. The high water mainly affected Pecor, McDonald, Water, Turner, Ontario, Bridge, First and Second streets. The mobile home park on Farnsworth Avenue also Flooded. Washington Street by the Oconto County Courthouse also flooded as storm sewers overflowed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863537.